Hello Guest, Welcome to Apnea Board !
As a guest, you are limited to certain areas of the board and there are some features you can't use.
To post a message, you must create a free account using a valid email address.

or Create an Account


New Posts   Today's Posts

5-Hydroxytryptophan with Vitamin B6
#1
Has anyone heard of and/or used 5-Hydroxytryptophan with Vitamin B6 to increase REM sleep and help to sleep without waking up throughout the night?
Post Reply Post Reply
#2
If you are taking a cocktail of drugs already, I don't know if I would advise this. It is an antidepressant, and it can cause acute moderate gastrointestinal effects, such as diarrhea and vomiting, probably due to rapid formation of serotonin in the upper intestinal tract.

When combined with antidepressants of the MAOI or SSRI class, 5-HTP can cause acute serotonin syndrome. So that is a real no-no.

When combined with carbidopa or Levodopa (as a treatment for symptoms of Parkinson's disease), 5-HTP causes nausea and vomiting; cases of scleroderma-like illness have been reported in patients using carbidopa and 5-HTP as well, so again use with caution under such circumstances.

When taking anything, clear it with your pharmacist. They keep full databases of interactions.
Post Reply Post Reply
#3
I haven't taken it but got an email about it that stated it helps with sleep issues, REM sleep, etc. so thought I would inquire about it.

Was hoping you would respond.

Thank you.
Post Reply Post Reply


#4
No worries, but I think you should run these things by your pharmacist and docs rather than asking me,
Post Reply Post Reply
#5
I was asking if anyone had heard about this and if anyone had tried it and if anyone had tried it, what their thoughts were. Of course, the article I read never mentioned that it is an antidepressant. I would ask my doctor and/or pharmacist if it was something that was being suggested for me. Again, thank you for your input.

I wasn't specifically asking you but was glad to see that you responded since you are a medical doctor.
Post Reply Post Reply
#6
Okay. I just don't want this forum to turn into ask DocWils sort of thing or for people to get into such a frame of mind that they can just ask me all the time - I am not always around, for one thing - it is also not legal to turn it into that.

The problem with what you are looking at here is that because it is sold as a natural supplement, there is still not a lot of data on it in terms of interactions with other controlled substances, and what I mentioned above is all there is the CPE (the Swiss Pharmaceuticals Guidelines) which is the Big Book of Stuff We Can Give Patients in our country - every country publishes one adjusted to the products and prescribing laws of their country. The note about not mixing it with MAO Inhibitors or SSRIs is common sense, really, given what it does, but would be based on whatever studies do exist.

I would take such e-mails as the one you received with a grain of salt, especially if they are marketing emails or spam. Everyone claims miracle cures, but there ain't none, and going off label is not advisable without medical supervision. Not a lot of countries outside of France and Germany subject natural supplements to anything vaguely resembling enough scientific or regulatory scrutiny, and that can be a real problem, IMHO, because we are seeing a lot of problems cropping up due to some of them, like St. John's Wort, which can really mess you up if you are on certain meds.
Post Reply Post Reply


#7
It came from a place that I subscribed to a few years ago.

Again, thank you for your response.

Have a great weekend.
Post Reply Post Reply


Forum Jump:

New Posts   Today's Posts




About Apnea Board

Apnea Board is an educational web site designed to empower Sleep Apnea patients.

For any more information, please use our contact form.